Flood, Northern Litchfield
- When
- December 11, 5:36 AM EST to 7:30 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Housatonic River in northwestern Connecticut. One to 2 inches of rain fell over a snowpack with a snow equivalent of around 2 inches, melting most of it.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Housatonic River in northwestern Connecticut. One to 2 inches of rain fell over a snowpack with a snow equivalent of around 2 inches, melting most of it. The net result was that Stevenson gage crested at 11.1, 0.1 of a foot above flood stage on the 11th. The following day the gage at Still crested at 12.8 feet, 0.6 of a foot above normal. No problems were reported to the National Weather Service as a result of this minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 3:40 AM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 340 AM EST THU DEC 11 2003 .DISCUSSION...RAIN HAS BEEN SLOW TO MOVE INTO THE REGION DURING THE NIGHT...WITH LITTLE IF ANY RAIN THUS FAR. DESPITE SLOW ARRIVAL... RADAR TRENDS AND MODEL FORECASTS STILL SHOW THAT STEADY RAIN (AFTER IT DOES ARRIVE BETWEEN 400 AM AND 700 AM) WILL END LATE THIS MORNING OR EARLY THIS AFTERNOON...AS EARLIER FORECAST INDICATED. EXPECT RAIN TO COME DOWN HARD AT TIMES...BUT DURATION OF THE RAINFALL (ONLY 6-8 HOURS) WILL LIMIT AMOUNTS TO BETWEEN HALF AND ONE INCH. ISOLATED AMOUNTS UP TO ONE AND A HALF INCHES POSSIBLE OVER THE CATSKILLS WHERE STRONG SOUTHEAST MID LEVEL JET WILL PRODUCE SOMEWHAT GREATER RAINFALL. NORTHWEST FLOW WILL PRODUCE SOME SNOW SHOWERS TONIGHT AND FRIDAY...BUT BUFKIT DOES NOT SEEM TO SUPPORT A BIG LAKE EFFECT EVENT WITH THIS COLD OUTBREAK...SO WILL FORECAST POPS NO HIGHER THAN CHANCE. FOR FRIDAY NIGHT AND EARLY SATURDAY...FLOW BECOMES WEAK AND EXPECT ANY LAKE EFFECT TO BE CONFINED TO AREAS CLOSE TO LAKE ONTARIO...SO WILL NOT INCLUDE ANY PCPN IN THE FORECAST. BY SATURDAY AFTERNOON... THE HIGH PRESSURE AREA BUILDING INTO THE REGION WILL SHUT OFF ALL LAKE EFFECT ACTIVITY. NEXT THREAT FOR PCPN COMES SUNDAY AFTERNOON AND SUNDAY NIGHT... MAINLY IN THE FORM OF SNOW. THIS IS A LITTLE FASTER THAN EARLIER MODEL RUNS INDICATED AND HAVE CHANGED FORECAST ACCORDINGLY. .AVIATION DISCUSSION... CURRENT CONDITIONS ARE VARIABLE BETWEEN MVFR AND IFR DUE TO THE LOW CLOUDS AND PRECIPITATION MOVING INTO THE REGION DURING THE PRE DAWN HOURS...AND WIDESPREAD IFR AND SOME LIFR CONDITIONS MAY BE EXPECTED THROUGH MID AFTERNOON ABOUT AN HOUR OR TWO AFTER THE FRONTAL PASSAGE. PRIOR TO THE FRONTAL PASSAGE LOW LEVEL WIND SHEAR MAY ALSO BE EXPECTED WITH WINDS 2000 TO 3000 FT ABOVE THE SURFACE AROUND 50 KTS...ALONG WITH EFFECTS OF LOCAL TERRAIN. CONDITIONS WILL IMPROVE TO MVFR AFTER THE FRONTAL PASSAGE WITH SOME VFR SOUTH OF ALBANY...BUT NORTH AND WEST OF ALBANY OCCASIONAL IFR CONDITIONS WILL OCCUR DUE TO LAKE ENHANCED SNOW SHOWERS. .HYDROLOGICAL DISCUSSION... THE ITEM OF MAIN CONCERN CONTINUES TO BE THE HUDSON RIVER IN THE PORT OF ALBANY DUE TO THE CAPSIZED SHIP. THE HUDSON RIVER WILL CONTINUE AT A STEADY FLOW THROUGH EARLY AFTERNOON...BUT WILL THEN BEGIN SWELLING FROM RAIN AND MELTING SNOW. THIS ALONG WITH ICE AND DEBRIS AND MUCH INCREASED TURBIDITY WILL MAKE DIVING OPERATIONS MORE DIFFICULT. STRONG SOUTHBOUND CURRENTS MAY BE EXPECTED ON THE EBBING TIDES. HIGH TIDE TODAY WILL BE AT 630 AM AND 641 PM. LOW TIDE WILL BE AT 100 PM. HIGH TIDES SATURDAY WILL BE AT 708 AM AND 718 PM AND LOW TIDES WILL BE AT 148 AM AND 142 PM. PEAK FLOW ON THE HUDSON WILL BE BETWEEN 35 AND 40 THOUSAND CUBIC FEET PER SECOND...AND WILL PROBABLY OCCUR BETWEEN MIDNIGHT AND NOON SATURDAY. ASIDE FROM THE HUDSON...THERE IS ALSO A POSSIBLITY OF MINOR FLOODING ON THE ESOPUS CREEK FROM TERRAIN ENHANCED RAINFALL AS WELL AS THE ASHOKAN RESERVOIR BEING ALREADY FULL. STREAMS AND SMALLER RIVERS WILL RISE SHARPLY DURING THE MORNING HOURS IMMEDIATELY FOLLOWING THE HEAVIEST RAINFALL. MINOR FLOODING OF ROADS AND PARKING AREAS IS ALSO POSSIBLE DURING THE HEAVY RAIN THIS MORNING...ESPECIALLY WHERE PILES OF SNOW INTERFERE WITH DRAINAGE. .ALY...NONE. MAGLARAS/RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 525 AM EST THU DEC 11 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-120000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...SOUTHEAST WINDS 15 TO 30 MPH THIS MORNING...WITH GUSTS TO OVER 40 MPH OVER HIGHER TERRAIN. DURING THE AFTERNOON THE WIND WILL SHIFT TO NORTHWESTERLY AND INCREASE TO 20 TO 30 MPH BY THIS EVENING WITH GUSTS TO 40 MPH AT ALL LOCATIONS. SUSTAINED WIND AND GUSTS EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA. RAIN...POSSIBLY HEAVY AT TIMES...IS LIKELY THIS MORNING...WITH AMOUNTS AVERAGING ONE HALF TO ONE INCH OF RAIN BY EARLY THIS AFTERNOON. UP TO AN INCH AND A HALF COULD FALL IN THE CATSKILLS...THE MID HUDSON VALLEY AND WESTERN NEW ENGLAND. INITIALLY THE SNOW PACK WILL ABSORB THE RAIN...BUT EVENTUALLY SOME SNOWMELT AND INCREASED RUNOFF WILL OCCUR. SIGNIFICANT RISES ARE LIKELY IN SMALL STREAMS AND RIVERS...AND SOME MAY GET CLOSE TO BANKFULL. SOME FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS AND IN URBAN AREAS WHERE SNOW BLOCKS STORM DRAINS. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 515 AM EST THU DEC 11 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111700- ...HEAVY RAIN AND WIND WILL AFFECT EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND TODAY... LOW PRESSURE OVER THE MID ATLANTIC STATES EARLY THIS MORNING WILL MOVE NORTHEASTWARD AND STRENGTHEN...REACHING SOUTHEAST NEW YORK EARLY THIS AFTERNOON. A STRONG SOUTHEAST FLOW OF MOIST...MILD AIR WILL MOVE IN AHEAD OF THE STORM. RAIN...POSSIBLY HEAVY AT TIMES...IS LIKELY THIS MORNING...WITH AMOUNTS AVERAGING ONE HALF TO ONE INCH OF RAIN BY EARLY THIS AFTERNOON. UP TO AN INCH AND A HALF COULD FALL IN THE CATSKILLS...THE MID HUDSON VALLEY AND WESTERN NEW ENGLAND. INITIALLY THE SNOW PACK WILL ABSORB THE RAIN...BUT EVENTUALLY SOME SNOWMELT AND INCREASED RUNOFF WILL OCCUR. SIGNIFICANT RISES ARE LIKELY IN SMALL STREAMS AND RIVERS...AND SOME MAY REACH BANKFULL. SOME FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS AND IN URBAN AREAS WHERE SNOW BLOCKS STORM DRAINS. IF YOU LIVE NEAR A RIVER OR STREAM KEEP UP WITH LATER FORECASTS AND STATEMENTS. IF RAINFALL IS HEAVIER THAN FORECAST...THE THREAT OF FLOODING ON RIVERS AND STREAMS WILL INCREASE. STRONG SOUTHEASTERLY WINDS ARE POSSIBLE ACROSS HIGHER ELEVATIONS THIS MORNING. GUSTS WILL EXCEED 40 MPH. THE WINDS WILL NOT BE AS STRONG IN VALLEY LOCATIONS. ONCE THE STORM MOVES BY LATE THIS AFTERNOON...STRONG NORTHWEST WINDS WILL DEVELOP IN ALL AREAS BY THIS EVENING...WITH GUSTS EXCEEDING 40 MPH. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328171, 5328172.